Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Feb 26, 2024, 1:57 PM CST for 10 counties in Kansas. It took effect at Feb 27, 2024, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2024, 1:57 PM CST (19:57 UTC)
- In effect from
- Feb 27, 2024, 11:00 AM CST
- Expired
- Feb 27, 2024, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2741 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725 WWUS83 KTOP 261957 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 157 PM CST Mon Feb 26 2024 KSZ054-058-059-271100- /O.NEW.KTOP.FW.W.0001.240227T1700Z-240228T0000Z/ Lyon-Coffey-Anderson- 157 PM CST Mon Feb 26 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST TUESDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 054, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 11 AM to 6 PM CST Tuesday. * AFFECTED AREA...Fire weather zones 054, 058, and 059. * WIND...Southwest wind 15 to 20 MPH with gusts of 25 to 30 MPH, then switching in the late afternoon to northwest at 15 to 25 MPH with gusts of 25 to 35 MPH. * HUMIDITY...Relative humidity as low as 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
780 WWUS83 KTOP 270927 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 327 AM CST Tue Feb 27 2024 KSZ026-037>040-055-056-280000- /O.EXA.KTOP.FW.W.0001.240227T1700Z-240228T0000Z/ Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Osage-Franklin- 327 AM CST Tue Feb 27 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 026, 037, 038, 039, 040, 055, AND 056... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 11 AM this morning to 6 PM CST this evening. * AFFECTED AREA...Fire weather zones 026, 037, 038, 039, 040, 055, and 056. * WIND...Southwest wind 15 to 20 MPH with gusts of 25 to 30 MPH, then switching in the mid to late afternoon to northwest at 20 to 30 MPH with gusts of 35 to 40 MPH. * HUMIDITY...Relative humidity as low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ054-058-059-280000- /O.CON.KTOP.FW.W.0001.240227T1700Z-240228T0000Z/ Lyon-Coffey-Anderson- 327 AM CST Tue Feb 27 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 054, 058, AND 059... * AFFECTED AREA...Fire weather zones 054, 058, and 059. * WIND...Southwest wind 15 to 20 MPH with gusts of 25 to 30 MPH, then switching in the late afternoon to northwest at 20 to 30 MPH with gusts of 35 to 40 MPH. * HUMIDITY...Relative humidity as low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
271 WWUS83 KTOP 280014 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 614 PM CST Tue Feb 27 2024 KSZ026-037>040-054>056-058-059-280115- /O.EXP.KTOP.FW.W.0001.000000T0000Z-240228T0000Z/ Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- 614 PM CST Tue Feb 27 2024 ...RED FLAG WARNING HAS EXPIRED FOR Gusty winds, low relative humidity, and dry fuels FOR FIRE WEATHER ZONES 026, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... Relative humidities have increased above 40 percent, but the stronger north winds with gusts to 45 MPH will continue this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 26, 11:45 AM CST, 2 hours 12 minutes earlier. Its key messages:
- Record/near-record heat and very dry today with elevated fire weather parameters
- Cold front Tuesday afternoon and evening with stronger winds but higher humidity though still another fire weather day
- Light, brief wintry precipitation possible Tuesday night with strong winds diminishing
- Fire weather concerns return Thursday
Area forecast discussion, Feb 26, 11:45 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1145 AM CST Mon Feb 26 2024
.KEY MESSAGES...
- Record/near-record heat and very dry today with elevated fire weather
parameters
- Cold front Tuesday afternoon and evening with stronger winds but
higher humidity though still another fire weather day
- Light, brief wintry precipitation possible Tuesday night with strong winds
diminishing
- Fire weather concerns return Thursday
&&
.DISCUSSION...
Issued at 250 AM CST Mon Feb 26 2024
Temperatures have steadied in recent hours despite light winds and
dewpoint depressions around 15 degrees with some cirrus overhead and
a modest low-level jet. Temperatures may fall off a bit toward
sunrise but weak overnight 850 mb warm-air advection with
temperatures there pushing 15 C and westerly low-level flow spell
another very warm day. Have again leaned on the RAP/HRRR and
90th/10th percentile NBM for temperatures and dewpoints
respectively today, with highs around record levels despite
periods of cirrus. More cirrus and slightly more wind tonight
should keep temps somewhat warmer.
The brief return to more winter-like conditions remains on track for
late Tuesday into Tuesday night. Ahead of this, most places should
see temperatures return the 70s but guidance has trended faster with
the cold front. Model spreads in temperatures remain quite large for
the 3rd period. Low-level moisture increases somewhat ahead of the
front but not enough for thunderstorm formation. Strong winds behind
the front could approach Advisory levels Thursday afternoon through
around midnight Tuesday night with a narrow axis of precipitation
possible as well with temperature profiles supporting wintry types.
Measurable amount chances have increased with a light coating of
snow possible though very warm ground temperatures should mitigate
widespread impacts. Highs fall back to the upper 30s to mid 40s
Wednesday but steadily rise in the late week and weekend as upper
ridging quickly follows the Tuesday night upper wave with lee
troughing in control from late Wednesday onward. An upper trough
moving out of the western states may support shower and thunderstorm
activity as early as late Sunday.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1145 AM CST Mon Feb 26 2024
VFR conditions continue with winds as the main impact to
aviation. SW winds today should mostly be under 10 kt with the
exception of KFOE, which has gusted near 20 kt with enough
frequency to maintain mention in that TAF. Overall winds look
lighter beyond 23Z, then pick up again from the SW late Tuesday
morning. Expect a wind shift to the NW just beyond this forecast
period as a strong cold front passes.
&&
.FIRE WEATHER...
Issued at 250 AM CST Mon Feb 26 2024
Another very dry afternoon today though winds look to be
lighter, even on the more mixed HRRR/RAP. A few forecast
soundings from these models show brief mixing depths approaching
extremely high levels of over 20000 feet, though this seems
unlikely. Gusts over 20 MPH should be the exception but RH
values should fall to the teens.
The faster cold front Tuesday may keep RH values a bit higher than
earlier expected, but may still approach 25% in east-central Kansas.
Southwest winds gusting to around 30 MPH shift to the north with
gusts of at least 35-45 MPH behind the front Tuesday afternoon and
evening.
South winds return Wednesday night and gust to around 30 MPH
Thursday with RH values approaching 20% for at least small Red Flag
potential.
&&
.CLIMATE...
Updated at 1145 AM CST Mon Feb 26 2024
Record High Forecast High
Topeka Feb 26 78 in 1896 83
Feb 27 76 in 1932 75
Concordia Feb 26 79 in 1896 83
Feb 27 77 in 2016 64
Record Warmest February Temperature
Topeka 84 on Feb 29, 1972
Concordia 86 on Feb 29, 1972
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Poage
AVIATION...Picha
FIRE WEATHER...Poage
CLIMATE...Poage/PichaHazardous weather outlook, Feb 26, 3:38 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 338 AM CST Mon Feb 26 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-270945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 338 AM CST Mon Feb 26 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. The Rangeland Fire Danger Index will reach the Very High category across the entire area today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated fire danger is expected for much of the area Tuesday and Thursday. North to northwest winds sustained near 30 MPH with gusts near 45 MPH are possible Tuesday afternoon north of Interstate 70, and across the entire area Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.